EconPapers    
Economics at your fingertips  
 

Estimating Risk Attitudes Using Lotteries: A Large Sample Approach

Bas Donkers, Bertrand Melenberg () and Arthur van Soest ()

Journal of Risk and Uncertainty, 2001, vol. 22, issue 2, 165-95

Abstract: Attitudes towards risk play a major role in many economic decisions. In empirical studies it is quite often assumed that attitudes towards risk do not vary across individuals. This paper questions this assumption and analyses which factors influence an individual's risk attitude. Based on questions on lotteries in a large household survey we first semiparametrically estimate an index for risk aversion. We only make weak assumptions about the underlying decision process and our estimation method allows for generalisations of expected utility. We then estimate a structural model based on Cumulative Prospect Theory. Expected utility is strongly rejected and both the value function and the probability weighting function vary significantly with (among other things) age, income, and wealth of the individual. Copyright 2001 by Kluwer Academic Publishers

Date: 2001
References: Add references at CitEc
Citations: View citations in EconPapers (277)

Downloads: (external link)
http://journals.kluweronline.com/issn/0895-5646/contents link to full text (text/html)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Estimating Risk Attitudes Using Lotteries; A Large Sample Approach (1999) Downloads
Working Paper: Estimating Risk Attitudes Using Lotteries; A Large Sample Approach (1999) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jrisku:v:22:y:2001:i:2:p:165-95

Ordering information: This journal article can be ordered from
http://www.springer. ... ry/journal/11166/PS2

Access Statistics for this article

Journal of Risk and Uncertainty is currently edited by W. Kip Viscusi

More articles in Journal of Risk and Uncertainty from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-04-02
Handle: RePEc:kap:jrisku:v:22:y:2001:i:2:p:165-95